Alert archive / Alabama / River Flood Warnings in 2016

River Flood Warning 16, NWS Birmingham, AL

February 23, 2016Sumter County, Alabama

NWS Birmingham, AL issued this river flood warning at Feb 23, 2016, 8:47 PM CST for Sumter County, Alabama. It took effect at Feb 24, 2016, 9:45 AM CST. It was in force for 56 hr.

The area

The outline as issued.

The facts

Issued
Feb 23, 2016, 8:47 PM CST (02:47 UTC)
In effect from
Feb 24, 2016, 9:45 AM CST
Expired
Feb 26, 2016, 6:00 PM CST
In force
56 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

County Sumter County, AL

The radar

The Birmingham radar (KBMX), 148 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Sucarnoochee River at Livingston (LVNA1). The gauge peaked at 15.70 ft at Feb 24, 2016, 12:00 AM CST.

actionminormoderate1015202502/2402/2502/2602/2702/28
Action stage
18 ft
Minor stage
18 ft
Moderate stage
25 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02467500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

493 
WGUS44 KBMX 240247
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE BIRMINGHAM AL 
847 PM CST TUE FEB 23 2016

...The National Weather Service in Birmingham has issued a Flood 
Warning for the following rivers in Alabama... 

  Sucarnoochee River at Livingston Affecting Sumter County.

.Rainfall over the past 24 hours is producing water rises on the 
Sucarnoochee River...and a flood warning is now in effect for the 
Sucarnoochee River at Livingston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Wednesday morning...or sooner if 
conditions warrant.

&&

ALC119-241447-
/O.NEW.KBMX.FL.W.0016.160224T1545Z-160227T0000Z/
/LVNA1.1.ER.160224T1545Z.160225T1200Z.160226T1200Z.NO/
847 PM CST TUE FEB 23 2016

The National Weather Service in Birmingham has issued a 

* Flood Warning for 
  the Sucarnoochee River at Livingston.
* from Wednesday morning to Friday evening...or until the warning is 
  cancelled.
* At 8:30 PM Tuesday The stage Was 13.7 feet. 
* Flood Stage is 18.0 feet. 
* Minor Flooding is forecast. 
* Forecast...Rise above Flood Stage by tomorrow late morning  and 
  continue to rise to near 20.8 feet by Thursday morning. The river 
  will fall below Flood Stage by Friday morning.
* Impact...At 22 feet...Flooding of some yards in southeast 
  Livingston occurs.  

&&

LAT...LON 3263 8819 3250 8812 3244 8805 3242 8808
          3247 8820 3261 8823         

$$
2 follow-up statements
910 
WGUS84 KBMX 241544
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BIRMINGHAM AL
944 AM CST WED FEB 24 2016


...The Flood Warning continues for the Sucarnoochee River at 
Livingston...

Water levels continue to respond to rainfall that occurred Monday 
through Tuesday night. A crest of the Sucarnoochee River at Livingston
at minor flood stage remains possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Thursday morning...or sooner if 
conditions warrant.

&&

ALC119-250344-
/O.EXT.KBMX.FL.W.0016.160225T1200Z-160226T0600Z/
/LVNA1.1.ER.160225T1200Z.160225T1200Z.160225T1800Z.NO/
944 AM CST WED FEB 24 2016

The Flood Warning continues for
  The Sucarnoochee River at Livingston.
* From Thursday morning to late Thursday night...or until the Warning
  is cancelled.
* AT  9:30 AM Wednesday the stage was 14.8 feet. 
* Flood Stage is 18.0 feet. 
* Forecast...The river is expected to rise to near Flood Stage 
  tomorrow morning.
* Impact...At 18.0 feet...Flooding of farm lands around Livinsgton 
  occurs and cattle should be moved to higher ground. 

&&

LAT...LON 3263 8819 3250 8812 3244 8805 3242 8808
          3247 8820 3261 8823         

$$
914 
WGUS84 KBMX 250335
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BIRMINGHAM AL
935 PM CST WED FEB 24 2016


...The flood warning is cancelled for the Sucarnoochee River AT 
Livingston...

.Rainfall on Monday produced rises along the Sucarnoochee River. Additional 
rainfall is not expected and the river will crest below minor flood stage.
Thus...the Flood Warning is cancelled.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement for the Sucarnoochee River is not anticipated.

&&

ALC119-250405-
/O.CAN.KBMX.FL.W.0016.000000T0000Z-160226T0600Z/
/LVNA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
935 PM CST WED FEB 24 2016

The Flood Warning is cancelled for
  The Sucarnoochee River AT Livingston.
* AT  8:30 PM Wednesday the stage was 14.8 feet. 
* Flood Stage is 18.0 feet. 
* Forecast...The river will crest below flood stage at 17.5 feet 
  tomorrow early afternoon .
* Impact...At 18.0 feet...Flooding of farm lands around Livingston 
  occurs and cattle should be moved to higher ground. 

&&

LAT...LON 3263 8819 3250 8812 3244 8805 3242 8808
          3247 8820 3261 8823         

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Feb 23, 5:56 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Feb 23, 5:56 PM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
556 PM CST TUE FEB 23 2016

.UPDATE...
AVIATION DISCUSSION.

&&

.DISCUSSION...

AFTER SEVERAL DAYS OF MODEL DISCUSSIONS AND PREPAREDNESS
ACTIVITIES...THE SEVERE WEATHER EVENT IS NOW AT OUR DOORSTEP. AS
EXPECTED...THERE WAS A LULL IN THE CONVECTIVE ACTIVITY THIS
MORNING...BUT CONVECTION HAS INCREASED RAPIDLY THIS AFTERNOON DUE
TO DAYTIME HEATING. SURFACE TEMPERATURES HAVE ALREADY WARMED INTO
THE MIDDLE 70S ALONG AND SOUTH OF I-85. SURFACE BASED CAPES ARE
NOW OVER 1000 J/KG ACROSS SOUTH ALABAMA. 0-3KM STORM RELATIVE
HELICITY AND 0-6KM BULK SHEAR ARE STILL NOT HIGH ENOUGH FOR
AFTERNOON STORMS TO SHOW ANY DEEP UPDRAFTS OR ROTATION...BUT
THESE VALUES WILL INCREASE RAPIDLY THIS EVENING. THE MESO-SCALE
MODELS ARE SHOWING A BROKEN LINE OF CONVECTION AS THE BULK OF THE
ACTIVITY MOVES ACROSS CENTRAL ALABAMA. THE MAIN TAKE AWAY IS THAT
THERE WILL NOT BE A SOLID LINE OF STORMS THAT WILL BEGIN TO END
AND AT ONE LOCATION IN LESS THAN 30 MINUTES. THERE MAY BE SEVERAL
WAVES OF SEVERE STORMS THAT MOVE OVER ONE AREA. MODELS STILL
INDICATE THAT THE SEVERE THREAT WILL BE EAST OF CENTRAL ALABAMA BY
3 OR 4 AM. EVEN THROUGH THERE HAS BEEN A BREAK IN THE RAIN
TODAY...THE GROUND IS VERY MOIST AND ANY INTENSE RAINFALL COULD
LEAD TO LOCALIZED FLOODING.

COLDER AIR WILL SPREAD ACROSS CENTRAL ALABAMA ON WEDNESDAY EVEN
THOUGH SURFACE WINDS WILL NEVER BECOME NORTHWEST...LIKE AFTER A
TYPICAL FRONTAL PASSAGE. WEST WINDS WILL INCREASE DURING THE
MORNING HOURS WEDNESDAY TO BETWEEN 15 TO 25 MPH WITH GUSTS TO 35
MPH AT TIMES. THERE WILL BE A LARGE AREA OF WRAP AROUND MOISTURE
ON WEDNESDAY...SO THERE WILL BE VERY LIMITED SUNSHINE.
TEMPERATURES ACROSS NORTH ALABAMA WILL ACTUALLY FALL DURING THE
DAY WEDNESDAY. THE LOW CLOUDS MAY LINGER INTO WEDNESDAY
EVENING...BUT SOME CLEARING LIKELY FROM WEST TO EAST AFTER
MIDNIGHT. COLD AIR ADVECTION WILL CONTINUE INTO THURSDAY... BUT
MORE SUNSHINE EXPECTED ON THURSDAY. THE BRUNT OF THE COLD AIR MASS
SHIFTS EAST OF ALABAMA BY FRIDAY...BUT HIGHS WILL STILL BE 5-10
DEGREES BELOW AVERAGE. AN UPPER LEVEL SHORT WAVE TROF WILL PASS
THROUGH THE AREA ON SATURDAY...BUT AIR MASS TOO DRY FOR ANY
PRECIPITATION. A NICE WARM-UP OVER THE WEEKEND WITH HIGHS IN THE
60S AS AN UPPER RIDGE BUILDS OVER THE SOUTHEAST STATES. THE NEXT
CHANCE OF RAIN WILL BE LATE SUNDAY NIGHT AND MONDAY AS COLD FRONT
PASSES THROUGH ALABAMA.

58/ROSE

&&

.AVIATION...
00Z TAF DISCUSSION.

AREAS OF RAIN AND SHOWERS WILL AFFECT TERMINALS ACROSS CENTRAL
ALABAMA FOR THE NEXT 2-3HRS BEFORE STRONGER THUNDERSTORMS ARE
EXPECTED TO MOVE ACROSS THE AREA. THESE THUNDERSTORMS COULD PRODUCE
LARGE HAIL...TORNADOES...AND DAMAGING WINDS. OUTSIDE OF
CONVECTION...GRADIENT WINDS WILL BE STRONG WITH WIND GUSTS OF 25-
27KTS FROM THE SOUTHEAST BECOMING SOUTHWEST LATER TONIGHT. CIGS WILL
BE MVFR TO VFR.

AS THUNDERSTORMS EXIT...SCATTERED RAIN SHOWERS WILL BE POSSIBLE
THROUGH THE OVERNIGHT HOURS WITH MVFR CIGS AND FOG. WINDS WILL
REMAIN GUSTY.

14

&&

.FIRE WEATHER...

HIGH RAIN CHANCES WILL CONTINUE THROUGH TONIGHT AS A STRONG STORM
SYSTEM MOVES THROUGH THE AREA. SEVERE STORMS ARE POSSIBLE TONIGHT.
MUCH COLDER AIR WILL IMPACT THE AREA WEDNESDAY AND THURSDAY.
LIGHT RAIN WILL IMPACT THE AREA WITH AN UPPER LOW ON WEDNESDAY AND
WEDNESDAY NIGHT. DRY CONDITIONS THURSDAY THROUGH SUNDAY. NO
CRITICAL FIRE WEATHER CONCERNS EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     53  54  35  48  29 / 100  80  30  10   0
ANNISTON    53  55  36  50  30 / 100  80  30  10   0
BIRMINGHAM  49  52  35  51  31 / 100  80  30  10   0
TUSCALOOSA  49  50  36  55  32 / 100  50  20  10   0
CALERA      50  53  36  53  32 / 100  60  20  10   0
AUBURN      53  56  36  53  32 / 100  80  20  10   0
MONTGOMERY  53  55  36  57  33 / 100  40  10  10   0
TROY        54  56  37  57  33 / 100  40  10  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR THE FOLLOWING
COUNTIES: AUTAUGA...BIBB...BLOUNT...CALHOUN...CHAMBERS...
CHEROKEE...CHILTON...CLAY...CLEBURNE...COOSA...DALLAS...ELMORE...
ETOWAH...FAYETTE...GREENE...HALE...JEFFERSON...LAMAR...LEE...
LOWNDES...MACON...MARENGO...MARION...MONTGOMERY...PERRY...
PICKENS...RANDOLPH...SHELBY...ST. CLAIR...SUMTER...TALLADEGA...
TALLAPOOSA...TUSCALOOSA...WALKER...WINSTON.

WIND ADVISORY UNTIL 9 PM CST WEDNESDAY FOR ALL OF CENTRAL
ALABAMA.

&&
Hazardous weather outlook, Feb 23, 12:30 PM CST, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1230 PM CST TUE FEB 23 2016

ALZ011>015-017>050-242130-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1230 PM CST TUE FEB 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS LIKELY TONIGHT ACROSS ALL OF CENTRAL ALABAMA.
ALL TYPES OF SEVERE WEATHER WILL BE POSSIBLE INCLUDING TORNADOES...
DAMAGING STRAIGHT LINE WINDS...AND LARGE HAIL. THE SEVERE WEATHER
THREAT WILL INCLUDE ALL OF CENTRAL ALABAMA...WITH THE MOST
SIGNIFICANT THREAT FOR SEVERE WEATHER...INCLUDING STRONG
TORNADOES...ALONG AND SOUTH OF A LINE FROM ALICEVILLE...TO
CLANTON...TO LAFAYETTE.

PLEASE STAY TUNED FOR THE LATEST UPDATES...AS SEVERE THREAT TIMING
AND IMPACT AREAS MAY CHANGE. HAVE YOUR SEVERE WEATHER PLANS READY
FOR ACTIVATION WHEN WATCHES OR WARNINGS ARE ISSUED.

STRONG GRADIENT WINDS WILL ACCOMPANY THE STORM SYSTEM LATE THIS
AFTERNOON AND TONIGHT...AND PREVAILING WINDS OUTSIDE OF
THUNDERSTORMS WILL INCREASE TO AROUND 20 TO 25 MPH. SOME GUSTS OF
35 TO 40 MPH ARE LIKELY.

RAINFALL OF ONE TO TWO INCHES WITH LOCALLY HIGHER AMOUNTS ON
SATURATED SOILS WILL ALSO RESULT IN THE POTENTIAL FOR ISOLATED
FLASH FLOODING LATE THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG GRADIENT WINDS WILL CONTINUE ON WEDNESDAY WITH SUSTAINED
WINDS OF 20 TO 30 MPH AND GUSTS OF 35 TO 40 MPH.

RIVER FLOODING WILL BE POSSIBLE ALONG THE LOWER TOMBIGBEE BASIN
WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NEEDED LATE THIS AFTERNOON THROUGH THE OVERNIGHT HOURS.

In the hours before

Local storm report, Feb 23, 4:48 PM CST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
448 PM CST TUE FEB 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TORNADO          1 ESE REFORM            33.37N 88.00W
02/23/2016                   PICKENS            AL   BROADCAST MEDIA

            POSSIBLE ROOF DAMAGE. RADAR TDS SIGNATURE AT 425 PM CDT.
            TIME ESTIMATED BY RADAR.

&&

JH
Local storm report, Feb 23, 4:54 PM CST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
454 PM CST TUE FEB 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND DMG     5 ENE BESSEMER          33.40N 86.88W
02/23/2016                   JEFFERSON          AL   BROADCAST MEDIA

            SHINGLES OFF ROOF OF HOMES. CAR WINDOWS BROKEN. POSSIBLE
            TORNADO.

&&

JH
Local storm report, Feb 23, 4:58 PM CST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
458 PM CST TUE FEB 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND DMG     5 ENE BESSEMER          33.40N 86.88W
02/23/2016                   JEFFERSON          AL   BROADCAST MEDIA

            SHINGLES OFF ROOF OF HOMES. WINDOWS BROKEN. CAR WINDOWS
            BROKEN. TRASH CANS AND PATIO FURNITURE BLOWN AROUND.
            POSSIBLE TORNADO. UPDATED INFORMATION.

&&

JH
Local storm report, Feb 23, 6:18 PM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
618 PM CST TUE FEB 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     TSTM WND DMG     5 ENE BESSEMER          33.40N 86.88W
02/23/2016                   JEFFERSON          AL   BROADCAST MEDIA

            SHINGLES OFF ROOF OF HOMES. WINDOWS BROKEN. CAR WINDOWS
            BROKEN. TRASH CANS AND PATIO FURNITURE BLOWN AROUND.
            POSSIBLE TORNADO. UPDATED INFORMATION. TIME ESTIMATED BY
            RADAR.

0603 PM     TORNADO          5 WSW HACKLEBURG        34.24N 87.92W
02/23/2016                   MARION             AL   OFFICIAL NWS OBS

            DUAL-POL TORNADO DEBRIS SIGNATURE DETECTED FROM KGWX
            NEXRAD.

&&

JH
Local storm report, Feb 23, 6:38 PM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
638 PM CST TUE FEB 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     TORNADO          6 WSW HACKLEBURG        34.23N 87.92W
02/23/2016                   MARION             AL   EMERGENCY MNGR

            DAMAGE TO THE ROOF OF A HOME. TREES AND POWER LINES DOWN.
            DUAL-POL TORNADO DEBRIS SIGNATURE DETECTED FROM KGWX
            NEXRAD. UPDATED LOCATION AND INFORMATION.

&&

JH
Local storm report, Feb 23, 7:03 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
703 PM CST TUE FEB 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     TSTM WND DMG     2 NE KINTERBISH         32.36N 88.26W
02/23/2016                   SUMTER             AL   FIRE DEPT/RESCUE

            TREES DOWN ON SUMTER COUNTY ROAD 9. ONE LARGE TREE ACROSS
            COUNTY ROAD 9 NORTH OF THE INTERSECTION OF COUNTY ROAD
            10.

&&

JH

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 6:25 PM CSTTornado WarningBMXSumter50 min
Feb 23, 6:50 PM CSTTornado WarningBMXMarengo55 min
Feb 23, 7:39 PM CSTSevere Thunderstorm WarningBMXDallas, Perry66 min
Feb 23, 8:45 PM CSTSevere Thunderstorm WarningBMXAutauga, Dallas, Lowndes34 min
Feb 24, 1:26 AM CSTSpecial Weather StatementBMXBlount64 min
Feb 24, 3:17 AM CSTRiver Flood WarningBMXCalhoun, Cherokee, Etowah, St. Clair39 hr
Feb 24, 8:44 AM CSTRiver Flood WarningBMXAutauga, Dallas, Elmore, Lowndes, Montgomery66 hr
Feb 24, 9:03 AM CSTRiver Flood WarningBMXBibb, Jefferson, Shelby23 hr
Feb 24, 9:12 AM CSTRiver Flood WarningBMXChilton, Coosa, Elmore, Shelby, Talladega34 hr
Feb 24, 9:24 AM CSTRiver Flood WarningBMXJefferson, Tuscaloosa, Walker47 hr

Nearby

River Flood Warnings in Alabama, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.